Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Dec 22, 2020, 12:25 PM CST for 13 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 12:25 PM CST (18:25 UTC)
- Expired
- Dec 22, 2020, 6:32 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1994 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS83 KICT 221825 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1225 PM CST Tue Dec 22 2020 KSZ052-053-069>072-093>096-098>100-230930- /O.NEW.KICT.FW.W.0008.201222T1825Z-201223T1000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- 1225 PM CST Tue Dec 22 2020 ...RED FLAG WARNING IN EFFECT UNTIL 4 AM CST WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053... 069...070...071...072...093...094...095...096...098...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 4 AM CST Wednesday. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 31 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Ketcham
1 follow-up statement
016 WWUS83 KICT 230032 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 632 PM CST Tue Dec 22 2020 KSZ052-053-069>072-093>096-098>100-230145- /O.CAN.KICT.FW.W.0008.000000T0000Z-201223T1000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- 632 PM CST Tue Dec 22 2020 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...069...070...071...072... 093...094...095...096...098...099 AND 100... The National Weather Service in Wichita has cancelled the Red Flag Warning. Grassland fire danger indices have subsided but very high grassland fire danger indices will persist with breezy conditions will continue through the night. $$ Metzger
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Dec 22, 12:24 PM CST, 1 minute earlier.
Area forecast discussion, Dec 22, 12:24 PM CST, 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 1224 PM CST Tue Dec 22 2020 .UPDATE... Issued at 1222 PM CST Tue Dec 22 2020 Updated Fire weather section below. && .SHORT TERM...(Today through Thursday night) Issued at 310 AM CST Tue Dec 22 2020 Currently have strong shortwave energy tracking over the Pacific Northwest and approaching the Northern Intermountain Region. At the surface, high pressure is situated over the Lower Mississippi Valley with return flow starting over the Plains. Shortwave will continue tracking east today and by the early evening hours will be passing over the Central Rockies. Strengthening Lee troughing will set up tight pressure gradient today that will result in gusty south winds. Limited mixing will keep winds from getting too out of hand today, but feel as gradient continues to tighten late this afternoon and especially this evening, we will start to reach wind advisory criteria, generally east of I-135. Current thinking is that strongest winds will be in the 03z-09z range. Did go ahead and insert some drizzle chances late tonight over southeast KS as low level moisture continues to surge north. Highs today will be fairly close to where they were Mon, with all sites in the 60s. Even though highs will be around 20 degrees above normal today, records will be tough to break as they are in the upper 60s to around 70. By 12z Wed the upper trough will extend through the Plains with a deep surface low over MN/IA. Cold front is still expected to come through late tonight into early Wed morning with the main impact from this system the very strong northwest winds on Wednesday, mainly due to deep mixing to nearly 700mb, setting up great momentum transfer conditions. So confidence is high that we will see gusts Wed afternoon in the 45 to 50 mph range. Any outdoor items such as Christmas decorations will need to be secured. Deep upper trough will extend from the Great Lakes region into the Tennessee Valley by Thu afternoon with strong northwest flow aloft across the Plains. Even though it still looks like the bulk of the really cold air will stay east of the area, we are still looking at highs Thu colder than they have been over the last several days as they top out around 40 degrees. .LONG TERM...(Friday through Monday) Issued at 310 AM CST Tue Dec 22 2020 Expecting a fairly quick warm-up for Fri into Sat as the upper pattern flattens out in response to a fast moving impulse moving out of the Great Basin and into the Plains for Sun. Still looking like the bulk of the precip with this system will stay east of the forecast area for Sun into Mon. Widespread highs in the 50s are forecast for both Fri and Sat. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1151 AM CST Tue Dec 22 2020 Strong gradient winds will be the main concern for the next 24 hrs, as a storm system moves across the northern plains. For this afternoon and this evening, expect south-southwest winds to increase for the eastern half of KS, with wind gusts to 35-40 kts expected, especially for the KCNU and KICT taf locations. Could also see some increased low level moisture for areas along and east of the KS Turnpike, for a chance of some MVFR cigs for KCNU for the overnight hours as well. Some of the high rez model solutions even suggest the possibility of some DZ and IFR/LIFR cigs as well, but lots of uncertainty on this developing given the mixy conditions expected. So will not mention this. A strong cold front will push across the area early on Wed, which will shift the winds around to the west and northwest. Strong winds are expected on Wed as well, with most Taf locations seeing wind gusts of 30-40 kts. Ketcham && .FIRE WEATHER... Issued at 1222 PM CST Tue Dec 22 2020 Gradient winds continue to increase this afternoon, with some areas beginning to see wind gusts to 35 kts. Current relative humidity values are dropping into the 30-35 percent range. So with increased winds and lowering Relative humidity values, we are already seeing increased "hot spot" activity for areas east of Interstate 135. So feel that a Red Flag warning is needed for increased chances of critical fire danger. So plan on issuing a Red Flag warning for most areas east of I-135 for this afternoon and this evening. Just a heads up for fire planning purposes, increasing high cloudiness, may make it difficult to see certain "hot spot" activity for the afternoon and evening hours. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 40 44 23 / 0 0 0 0 Hutchinson 63 36 43 21 / 0 0 0 0 Newton 63 39 44 21 / 0 0 0 0 ElDorado 66 41 46 22 / 0 10 10 0 Winfield-KWLD 64 43 47 24 / 0 10 0 0 Russell 63 31 39 19 / 0 10 10 0 Great Bend 63 32 39 19 / 0 10 10 0 Salina 63 35 42 20 / 0 0 10 0 McPherson 63 36 42 20 / 0 0 10 0 Coffeyville 65 47 50 24 / 0 20 10 0 Chanute 65 45 50 22 / 0 20 10 0 Iola 66 45 50 22 / 0 20 10 0 Parsons-KPPF 65 46 50 23 / 0 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 4 AM CST Wednesday for KSZ052-053-069>072- 093>096-098>100. Wind Advisory until 4 AM CST Wednesday for KSZ052-053-069>072- 093>096-098>100. && UPDATE...Ketcham SHORT TERM...RBL LONG TERM...RBL AVIATION...Ketcham FIRE WEATHER...Ketcham
Hazardous weather outlook, Dec 22, 4:12 AM CST, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 412 AM CST Tue Dec 22 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 412 AM CST Tue Dec 22 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong south winds are expected this afternoon and especially this evening for locations generally east of Interstate 135. See latest wind advisory for additional details. Gusty south winds will elevate the grassland fire danger into the very high category area wide today. Outdoor burning is highly discouraged. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very strong northwest winds are expected Wednesday afternoon across the entire area with gusts in the 40 to 50 mph range likely. Outdoor items such as Christmas decorations will need to be secured. Strong northwest winds will also elevate the grassland fire danger Wednesday afternoon into the very high to possibly extreme category. Any fires that start on Wednesday will be difficult to contain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:48 AM CST | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more | 15 hr |
| Dec 22, 3:32 PM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 26 hr |
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.